Iron poisoning is a condition that happens from an excessive intake of iron, and usually happens in children by accidentally eating too many iron tablets. It can cause gastrointestinal ulcers, diarrhea, vomiting, abdominal pain and damage to the liver
The amount of iron that can cause poisoning will depend upon the size of the child. An 8 year old child will not show symptoms of the poisoning, but it would cause serious symptoms in a 3 year old child. Symptoms of the poisoning appear when the consumed dosage is more than 10mg/kg basing on the weight of the child.
Causes of poisoning
- The children can look at the iron pills and some multivitamin tablets as candies.
- An intentional over dosage of the iron pills can rarely happen in adults.
Iron poisoning symptoms are usually visible within 6 hours after consuming the iron pills. Iron poisoning will cause corrosion in your intestinal lining and there are irritations in the stomach. People suffering from iron poisoning have the following symptoms:
- Severe vomiting
- Abdominal pain
- The person suffers dehydration and lethargy if not treated properly
- A child will have bloody stool, and there is blood when vomiting
Treatment for iron poisoning
If the child is diagnosed with iron poisoning, see to it that the child is breathing normally. Then the child will be given a strong laxative to have his or her bowel cleaned.
A severe poisoning requires IV (intravenous) chelation therapy. A person suffering from a severe iron poisoning will be given a series of intravenous containing deferoxamine mesylate (Deferal) which is a chemical that will bind the iron in the cell and will be excreted in the urine. The color of the urine is red to orange with low blood pressure. These are the common side effects with deferoxamine treatment. Children are required 24 hours or more to undergo this treatment.
Another treatment is using the orogastric lavage or the pumping out of the stomach. It is only beneficial if carried out within an hour after ingesting the pills as well as the attachment of the tube can cause complications.
If the individual or child suffering from iron poisoning is at home do not attempt to induce the person or child to vomit either manually or using the syrup ipecac. Bring the medicine containers along and seek emergency care.
Prevention of iron poisoning
- Keep away medications from children, and put them in a safe place, like a medicine cabinet, that cannot be reached by children.
- Teach children that some medicines pills are not candies and are very dangerous.
- Childproof caps are not a guarantee that children are safe if accidentally eating them.
Full recovery can happen in children and adults if they show no symptoms for at least 6 hours after consuming the pills, but for people with symptoms will be ill and require more medical treatment.